By Tim Howden ND BHSc MNHAA
The irony with Cortisone cream is that it is probably doing more harm than good. While it may provide short-term relief it can be associated with Dry, Burning, Cracking and Itching sensation http://www.nlm.nih.gov/medlineplus/druginfo/meds/a682793.html. Long-term use can thin the skin and make it more susceptible to damage. http://dermnetnz.org/treatments/topical-steroids.html
Cortisone will also hide the true picture of your child's skin condition making it appear better and clearer than it really is. This creates another set of problems in itself. Here is a common scenario in a clinical setting that occurs all too often.
- Mother and child present for natural treatment
- We establish the need to adjust diet, provide specific nutritional supplements as determined by individual needs and recommend that cortisone cream be stopped.
- Treatment goes well for 1 week but in the second week of treatment the skin looks worse. Mother contacts clinic with these concerns and questions if the prescribed remedies are the cause.
- We explain that the cortisone effect has worn off and now the true picture of the skin is revealed.
- Mother naturally asks why the dermatologist did not explain this?
- Re-assurance is given that the natural medicines will do no harm and that what is required now is patience, persistence and diligence with the regime of natural medicine.
- Mother feels relieved and grateful that her concerns have been heard and that her child is on the way to recovery.